If you’re on antidepressant medication you’re not alone.
It’s estimated that one in six Americans are on some kind of psychiatric drug, with most of those being antidepressants. According to a study published in The American Journal of Psychiatry, it’s estimated that 12% of U.S. adults filled a prescription for an antidepressant medication in 2013.
Furthermore, most people who take an antidepressant are in the long term. When these drugs were first developed, they were considered to be a short-term treatment for occasional mood issues.
That’s not to say that these drugs are being misused, but long-term use has triggered some unanticipated issues. One of which is a loss in effectiveness over time.
If you feel like your regular prescription may not be as effective as it once was, there are a few common reasons why this may be happening.
Remember, always talk to your doctor if you’re experiencing unexpected side effects from a medication. Your doctor will be able to get to the root cause and make adjustments.
Tachyphylaxis is the technical term for a medication losing its effectiveness. It may be an intimidating word, but it’s a pretty common phenomenon. A recent study found that up to 57% of people on antidepressants experience it. Doctors don’t fully understand why this occurs, but there are ways to help combat tachyphylaxis. Talk to your doctor about your symptoms.
Other Medications, Supplements, or Substances
Sometimes mixing antidepressants with medications, supplements, or substances can cause the antidepressants to be less effective. Adding a new medication, or making changes to your usual medications, may impact your antidepressant’s effectiveness.
Also, keep in mind that substances like alcohol and marijuana are considered to be “downers.” If you’ve increased your use of these substances, it may be exacerbating your depression symptoms.
Sleep can impact everything from our energy levels to our overall health and longevity. If you’ve noticed you’ve been sleeping more or less than normal, it may also be impacting your medication’s effectiveness. Try taking a look at your sleep hygiene to see if there are small changes you can make to help you get better sleep.
Your Prescription Has Changed
Pharmacies will sometimes switch your medication due to insurance, or other factors. It’s possible the brand of antidepressant you’ve been taking was switched to a generic or from a capsule to a pill, etc.
These changes shouldn’t cause a major difference in medication, but it is possible that you may notice a switch. You should be able to ask your pharmacy and/or doctor if there have been any changes to your medication.
Your medication may be less effective simply because your depression has gotten a bit more severe. There are ways to help combat worsening depression, so it’s important to talk to your doctor about your options. He or she may prescribe a stronger dosage, recommend adding talk therapy, or a range of other treatments.
RELATED: How to Find a Good Therapist
Any time you’re concerned about a medication you’re on, it’s important to talk to your doctor. While there’s likely a solution to an issue with your antidepressants, there could be something more serious going on. Be sure to talk to your doctor about all of your concerns.
And if you’d like to try Neurocore’s med-free depression program, give us a call at 800.600.4096.